Maine, 2021Strong Wind in Maine, March 29, 2021
March 29, 2021 · NWS GYX · 1 event in 1 county or zone
Strong northwest winds developed in the morning behind a departing cold front. The surface low continued to deepen across the Canadian Maritimes to the northeast increasing the pressure gradient forcing.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong northwest winds developed in the morning behind a departing cold front. The surface low continued to deepen across the Canadian Maritimes to the northeast increasing the pressure gradient forcing. The strong late March sun also allowed for mixing during the daylight hours which brought mixed a strong low level jet down to the surface. Widespread 50 mph wind gusts occurred with some local gusts on the lee-side of the White and Western Maine Mountains gusting near 70 mph. Scattered power outages were reported across Maine with approximately 60,000 outages. One fatality was reported in Farmington due to a downed tree on their vehicle.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Mar 29, 8:30 AM EST, 20 minutes earlier.
Area forecast discussion, Mar 29, 8:30 AM EST, 20 minutes before
Area Forecast Discussion
National Weather Service Gray ME
930 AM EDT Mon Mar 29 2021
.SYNOPSIS...
Now that the rain has passed a cold front will sweep across the
region this morning. While temperatures will be near normal,
wind gusts in excess of 40 to 50 mph at times will make it feel
much cooler. The picks of the week look to be Tuesday and
Wednesday with fair weather and above normal temperatures. The
next widespread rainfall is expected Wednesday night into
Thursday. That system will be in no hurry to leave and looks to
keep things unsettled into the weekend.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
9am update... Have adjusted to current conditions, mainly
slightly increasing the winds gusts for the next few hours as we
mix out. Some gusts to over 50mph are expected through early
afternoon.
635 AM Update...Colder air has started to move into northern
areas allowing for the upslope snow shower regime to get going.
Temperatures will hold steady in the north and then will start
to drop throughout this afternoon with snow showers tapering off
around mid-day. Have made slight changes to the near term
temperatures to capture latest trends with the going high
temperature forecast on track for areas south of the mountains.
Winds have picked up over the past hour or so with gusts to 20
to 30 mph at the moment and are expected to ramp up through the
morning with no major changes to the wind forecast or wind
advisory.
Previous Discussion...
Low pressure will pull into the Canadian Maritimes this morning with
rain coming to an end around daybreak. High pressure will build
in from the southwest while the low over the Maritimes deepens.
This will tighten the PGF over the area leading to strong winds
from early this morning into this evening. Latest BUFKIT
soundings show momentum transfer in excess of 40 kts for areas
near the Mid-Coast and have expanded the wind advisory to cover
the entire forecast area with wind gusts from 45 to 55 mph
expected. Winds will ramp up quickly after sunrise with the
period of strongest winds expected from mid morning into early
afternoon.
Area rivers have responded to the rainfall with a few in action
stage, although no rivers are expected to reach flood stage. With
rainfall ending and transitioning to upslope snow showers in the
mountains have canceled the Flood Watch with this forecast
package. Upslope snow showers will continue this morning with
clearing skies downstream of the mountains. Highs will range
from the 30s north to near 50F in southern New Hampshire.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM TUESDAY/...
Winds will drop off around sunset as the gradient slackens over the
area. High pressure moving in from the southwest will crest
over the area tonight with mostly clear skies. Overnight lows
will drop into the teens north to 20s south.
Mostly sunny skies are expected Tuesday as we will be under high
pressure that will passing to our southeast. There will be an
onshore component of south winds leading to cool conditions along
the Mid-Coast with highs in the upper 40s. Inland temperatures will
climb into the 50s with low 60s across southern New Hampshire.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Overview...A brief window of ridging aloft around midweek will
give way to a very spring-like blocky pattern to close out the
week. The tendency will be for the wx to remain unsettled.
Impacts...Will have to keep an eye on trends with midweek
system. Overall forecast to be a modest rain event...but given
the recent rain and continued snow melt it will take less and
less QPF to push rivers towards bankfull. Also any pattern that
supports onshore flow this time of year is not going to be a
friendly pattern for lovers of springtime warmth. What respite
we do get from onshore flow will come on NWly winds...which also
are not very warm this time of year. Temps look to average near
to below normal during the daytime.
Forecast Details...To start the period the region is forecast to
be under deep SW flow aloft and as things stand has a good shot
for an above normal temp day.
By Wed night ridging is replaced by an amplifying trof aloft and
another widespread rainfall is expected. Current forecasts look
like a more modest version of this most recent rainfall...with
heaviest totals near the coastal front and along and N of the
mid level low track thru Canada. Along the leading edge of WAA
though strong lift will provide a soaking to most. That being
said...even lower QPF amounts are forecast to push river levels
a little higher than crests anticipated today. That means at
least a low end threat for some minor flooding.
Another difference between today and late this week will be that
today remains progressive. Ensemble guidance forecasts
anomalously high heights building thru Baffin Island and slowing
down the wave train off the East Coast. With nowhere to go the
late week system cuts off and slowly drifts N thru the weekend.
The silver lining is model guidance tends to be more
pessimistic than reality in these scenarios...but I would still
anticipate some destructive sunshine early in the days and
dodging showers in the afternoons.
Beyond this ensemble guidance diverges somewhat...with the EPS
favoring stronger ridging thru the Davis Strait and subsequent
lower heights in our neighborhood vs the GEFS which is weaker
and farther NE. Lots of potential for this pattern to produce
some clunker days.
&&
.AVIATION /14Z MONDAY THROUGH FRIDAY/...
Short Term...Pockets of IFR/LIFR over the Mid-Coast and central
Maine will improve quickly this morning as drier air arrives
west winds. Snow showers in the mountains this morning will
bring periods of MVFR to KHIE. VFR expected for all later this
morning with strong west to northwest winds into this evening.
Winds relax tonight with VFR prevailing into Tuesday.
Long Term...VFR to start the
period Wed will give way to increasing onshore flow and
widespread IFR or lower conditions Wed night into Thu. Low CIGs
will be most widespread and some areas of FG are possible as RA
moves in from the W. Also cannot rule out a period of LLWS as
the most intense part of the LLJ moves thru the region late Wed
night/early Thu morning. Wx will remain unsettled into the
weekend...but overall expectation is for average conditions to
remain MVFR or VFR.
&&
.MARINE...
Short Term...
Long Term...SSW flow increases thru the day Wed. At this time a
period of onshore flow SCA conditions are expected Wed followed
by offshore flow SCA conditions Thu. In the onshore flow some
areas of dense marine fog are possible. Generally unsettled wx
lingers into the weekend and marginal SCA conditions will remain
possible.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...Wind Advisory until 6 PM EDT this evening for MEZ007>009-
012>014-018>028-033.
NH...Wind Advisory until 6 PM EDT this evening for NHZ001-004>015.
Wind Advisory until 5 PM EDT this afternoon for NHZ002-003.
MARINE...Gale Warning until 6 PM EDT this evening for ANZ153.
Gale Warning until 8 PM EDT this evening for ANZ150>152-154.
&&
SYNOPSIS...
NEAR TERM...Curtis
SHORT TERM...Schroeter
LONG TERM...Legro
AVIATION...Legro/Schroeter
MARINE...Legro/SchroeterHazardous weather outlook, Mar 29, 2:11 AM EST, 6 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
311 AM EDT Mon Mar 29 2021
MEZ007>009-012>014-018>028-033-NHZ001-004>015-300715-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Interior York-
Central Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
Interior Cumberland Highlands-Northern Coos-Northern Carroll-
Southern Grafton-Southern Carroll-Sullivan-Merrimack-Belknap-
Strafford-Cheshire-Eastern Hillsborough-Interior Rockingham-
Coastal Rockingham-Western And Central Hillsborough-
311 AM EDT Mon Mar 29 2021
...WIND ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, west central Maine, western Maine, New Hampshire,
central New Hampshire, northern New Hampshire and southern New
Hampshire.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NHZ002-003-300715-
Southern Coos-Northern Grafton-
311 AM EDT Mon Mar 29 2021
...WIND ADVISORY IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON...
This Hazardous Weather Outlook is for northern New Hampshire.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ150>152-154-300715-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
311 AM EDT Mon Mar 29 2021
...GALE WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ153-300715-
Casco Bay-
311 AM EDT Mon Mar 29 2021
...GALE WARNING IN EFFECT UNTIL 6 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
In the hours before
Local storm report, Mar 29, 6:37 AM EST, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
737 AM EDT MON MAR 29 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 AM HEAVY RAIN 1 W OTISFIELD 44.15N 70.58W
03/29/2021 M1.17 INCH OXFORD ME TRAINED SPOTTER
STORM TOTAL RAINFALL.
&&
TUBBSLocal storm report, Mar 29, 7:11 AM EST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
811 AM EDT MON MAR 29 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 AM HEAVY RAIN 1 NNE GRAY 43.90N 70.32W
03/29/2021 M1.22 INCH CUMBERLAND ME NWS EMPLOYEE
STORM TOTAL RAINFALL.
&&
TUBBSLocal storm report, Mar 29, 8:12 AM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
912 AM EDT MON MAR 29 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0911 AM HEAVY RAIN YARMOUTH 43.80N 70.19W
03/29/2021 M1.43 INCH CUMBERLAND ME PUBLIC
STORM TOTAL RAINFALL.
&&
TUBBSLocal storm report, Mar 29, 8:21 AM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
921 AM EDT MON MAR 29 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 AM HEAVY RAIN NWS GRAY 43.89N 70.25W
03/29/2021 M1.09 INCH CUMBERLAND ME OFFICIAL NWS OBS
STORM TOTAL RAINFALL.
&&
TUBBSLocal storm report, Mar 29, 8:26 AM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
926 AM EDT MON MAR 29 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0921 AM NON-TSTM WND GST NWS GRAY 43.89N 70.25W
03/29/2021 M45 MPH CUMBERLAND ME OFFICIAL NWS OBS
&&
TUBBSStrong Wind, Southern Franklin
- When
- March 29, 8:50 AM EST to 8:55 AM EST
- Where
- Southern Franklin forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Deaths
- 1 direct, 0 indirect
- Reported by
- Law Enforcement
- Coordinates
- 44.974, -70.444 (the zone’s center; the record gives no point)
Wind gusts estimated to be around 50 mph were impacting the region through the morning hours. An eastern white pine tree snapped at approximately 8:53 AM EST at Knolton Corner Road in North Chesterville. Large tree branches feel on a vehicle passing by with one of them hitting the roof of the driver side. The driver died of injuries sustained by the impact of the tree branch.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Strong Wind in Massachusetts, March 29, 2021$58,000 · 51 kt wind · 14 events
- High Wind in North Dakota, March 29 to 30, 202163 kt wind · 36 events
- High Wind in South Dakota, March 29 to 30, 202163 kt wind · 26 events
- High Wind in South Dakota, March 29, 202170 kt wind · 24 events
- High Wind in Colorado, March 29, 202168 kt wind · 18 events
- High Wind in Montana, March 29 to 30, 202163 kt wind · 13 events
- High Wind in Nebraska, March 29, 202161 kt wind · 13 events
- High Wind in Kansas, March 29, 202167 kt wind · 12 events
- High Wind in North Dakota, March 29 to 30, 202164 kt wind · 12 events
- High Wind in Nevada, March 29, 202153 kt wind · 11 events
- High Wind in Nebraska, March 29, 202159 kt wind · 11 events
- High Wind in Wyoming, March 29, 202162 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 940481.